Sequential anaphylaxis and delayed rituximab-induced serum sickness with skin testing findings: a case report

Read full text
Authors: Shiori Mori, Utako Okata‐Karigane, Masaki Arai, Chiaki Takahashi, Umi Tahara, Ayano Fukushima‐Nomura, Eri Matsuki, Katsunori Masaki, Takeya Adachi
Cited by: 1
References: 13

Abstract

BACKGROUND: Rituximab can cause immediate and delayed immune reactions, including rituximab-induced serum sickness (RISS). However, the temporal and mechanistic relationship between these reactions is unclear. We report a case in which RISS developed several days after rituximab-induced anaphylaxis. CASE PRESENTATION: A 70-year-old woman with stage I mucosa-associated lymphoid tissue lymphoma was initially treated with weekly rituximab monotherapy. Four days after the third infusion, she developed fever, nonpruritic erythema, and arthralgia, which resolved spontaneously. When rituximab was re-administered, she immediately developed symptoms consistent with anaphylaxis, prompting treatment discontinuation. One year later, rituximab was re-started due to slight disease progression. The infusion induced nasal congestion and hoarseness but was completed under hydrocortisone. Eight days later, she presented with fever, widespread pruritic plaques, vomiting, diarrhea, and hypotension. Laboratory testing revealed elevated inflammatory markers without evidence of bacterial infection. Human anti-chimeric antibody levels were markedly elevated (> 5000 ng/mL). Intradermal testing with rituximab induced both an immediate wheal and a delayed erythematous flare lasting several days, indicating coexisting immediate-type hypersensitivity and RISS. CONCLUSIONS: This case demonstrates that RISS may occur several days after the resolution of rituximab-induced anaphylaxis. When immediate reactions occur after rituximab administration, patient education to ensure prompt reporting of delayed reactions is essential. Skin testing supported the identification of sequential immediate and delayed rituximab hypersensitivity in this case.

Fields of Study & Subjects

Drug-Induced Adverse Reactions Cancer Immunotherapy and Biomarkers Polyomavirus and related diseases

Publication details

Journal / source
Allergy Asthma and Clinical Immunology
Publisher
Springer Science and Business Media LLC
Volume
22
Issue
1
Publication date
5 July 2026
Language
EN